A continuation of my IBD story today as you guys seem to enjoy reading about my pain! Haha, I’m kidding, kind of… There’s been quite a lot media attention recently about the effects of steroids when used on the body due to Dynamo bravely sharing part of his journey with Crohns. I thought because of this it would be a perfect time to write about my experience with the steroid that I’m on, named “Prednisolone”. There are a few other main types that people with chronic illness involving inflammation are prescribed like Prednisone and Budesonide but I seem to react okay to Prednisolone so I’ve stuck with this since diagnosis.
So, starting from the end of my diagnosis which you can read here and here, I was prescribed Prednisolone. To begin with I was prescribed an 8 week course starting at 40mg per day, reducing by 5mg per week until eventually coming off of the steroid and hopefully calming my flare into a state of remission. Sounds really simple, right? It really wasn’t. I’ve always hated any sort of medication, even down to the point of not wanting to take paracetamol. I’ve just always had a weird thing about putting any sort of medical substance like that into my body.
I started the course of steroids and it took about a week and a half but they did really help me feel better symptom-wise. They essentially calm the inflammation in the body so they started to relieve my pain, calm the frequency of my toilet trips and actually give me quite a bit energy. I remember one Sunday morning I got up at 6am, swept the downstairs of the house, peeled the potatoes for the roast dinner and made my mum and I egg and soldiers for when she woke up, she thought it was brilliant! I also managed to go on two holidays on quite a high dosage of Prednisolone as I was feeling well enough to do it.
Taking these steroids also completely cleared up the eczema on my hands which I have struggled with since I was born. They made my nails grow and strengthen like crazy too which was nice as I’ve always had flimsy nails and horrible hands. However, there are a hell of a lot of side effects. There is a huge list you get with them just to warn you of everything that could possibly happen that includes pretty much every part of the body.
Steroids quite honestly made me feel like a bit of an alien and all over the place when I first started taking them. They gave me random heart palpitations and shortness of breath. They made me quite agitated, emotional and depressed when I was I on a higher dosage and they make you want to eat constantly. Like literal constant hunger, your stomach is like a bottomless pit, nothing satisfies it. I was also sleeping about 5 hours a night, if that. I remember on my 21st birthday, absolutely sobbing my eyes out whilst my mum and Jake were singing happy birthday to me because I just felt so sad. But without taking them, I wouldn’t have even been well enough to leave my bed on my birthday so it’s a massive catch 22.
I realised as I started dropping my dosage too that my symptoms were gradually creeping back and making me feel more and more unwell, even at as high as 30mg. Because of this, I was advised to control my own dosage with how I felt and only drop them if I felt well enough to function on that amount. I was also on another drug called Pentasa alongside them at first but it clearly wasn’t doing anything beneficial. At this point I was back to work too so I couldn’t take many risks as I didn’t want to go off sick again.
Then in July, I had a big flare up and was supposed to be admitted into hospital. The whole ordeal was a bit of a shit show including being made to wait around for hours waiting for a referral I was supposed to already have had and quite honestly being treated horribly by a nurse. I didn’t want to be left in a place like that so I refused and went home. I was advised to up my steroid dosage to 60mg and rest to try and treat it. This is when I started to show the outside effects of the steroids, developing my “moon face” as they call it.
There are a few reasons this happens but the main reasons are swelling, water retention or fat re-distribution. I get this on areas of my body too and quite bad bloating so the sizes I stock in my wardrobe are quite literally anything from 10-16 depending on what kind of day it is. I can never control it either, I could eat nothing for a week, drop 5 lbs and wake up looking bigger because of the steroids. All of this is supposed to go away quite soon after you stop taking them though, which I have not yet experienced.
Due to the hunger steroids cause and trigger foods from the disease, quite a lot of people put on a fair bit of weight when taking them. I’m not just talking a stone, I’m talking 3-5 stone, the hunger cravings can be that strong. I’ve put on a few lbs since diagnosis a year ago but because I dropped so much before I was diagnosed, I’m still a lot lighter than I was. I’ve had to have a bone density scan too as long term use of steroids can really weaken your bones and affect your joints. Although I’m lucky as I’ve only started experiencing aching in my joints since starting my most recent treatment called “Infliximab” which is a common side effect of it.
I’ve been on Prednisolone alongside 5 different treatments that haven’t worked now. Prednisolone as far as I know has been the only thing keeping me moderately stable over the past year so I am glad it exists but at the same time I would do anything to be off of it. When trying to taper off of Prednisolone, a lot of people also develop skin problems and acne which I am also suffering with at the moment. I did show it in a recent post here which you can give a read if you like. It really has affected my confidence as I’ve never really been a spotty person, even as a teenager and now I’m left with scarring on my face from them too.
I am currently sat at 20mg daily and every time I try to taper any further my body has a bit of a meltdown. Even on 20mg I’m still suffering with my symptoms and pain but I’m just about able to cope with it and I really don’t want to be on a higher dose. After almost a year, it gets a bit old not being able to sleep well and waking up every morning with your body pining for them.
With any luck, Infliximab will be the right treatment for me so I can gradually get myself off of them soon! I would very much like my thinner face, a good nights sleep and my concentration back. Have you experienced steroids for any reason?